Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

144 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can I take Diamox to prevent altitude sickness?

Answered by
Dr.
Dr. Phanindra Dulipala

Diabetologist

Practicing since :2008

Answered : 605 Questions

default
Posted on Tue, 5 Aug 2014 in Environmental and Occupational Hazards
Question: I am 67yo female. Can I take Diamox to prevent altitude sickness? I have had anaphylaxis to Aspirin and am always fearful when taking a new drug.
I am healthy. I take Crestor for high cholesterol. Have had laser RX for elevated intraocular pressure - now stable. Also take Ranitidine for GERD.
Years ago I hiked down XXXXXXX Trail in Grand Canyon - approx 5,000-6,000 feet w/o problem. no other high altitude experience.

Thank you
doctor
Answered by Dr. Phanindra Dulipala 27 minutes later
Brief Answer:
Yes you can take it.

Detailed Answer:
Hi Mam, I had gone through your query and understood your concerns.

Yes mam you can take Diamox(Acetazolamide) to prevent and reduce the symptoms of altitude sickness. This medication can decrease headache, tiredness, nausea, dizziness, and shortness of breath that can occur when you climb quickly to high altitudes (generally above 10,000 feet/3,048 meters). It is particularly useful in situations when you cannot make a slow ascent. The best ways to prevent altitude sickness are climbing slowly, stopping for 24 hours during the climb to allow the body to adjust to the new height, and taking it easy the first 1 to 2 days.

To prevent altitude sickness, start taking acetazolamide 1 to 2 days before you start to climb. Continue taking it while you are climbing and for at least 48 hours after you have reached your final altitude. You may need to continue taking this medication while staying at the high altitude to control your symptoms. If you develop severe altitude sickness, it is important that you climb down as quickly as possible. Acetazolamide will not protect you from the serious effects of severe altitude sickness.

Your dose may need to be gradually decreased. Eat pottasium supplemented foods like bananas or orange etc., while on drug.

Hope this guides you, Thank you.
All the best.
Dr Phanindra Dulipala.
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication
Medical Topics

Recent questions on  High cholesterol

doctor1 MD

I am a 47 year old diabetic lady, who had a Gastric Band fitted three years ago, and lost 6 stones. Before having this procedure, I had slightly raised cholesterol, but not high enough for medication. Over the last three years my Total Cholesterol level has gradually increased from 5.4 to now 7.1 My Bad cholestrol is very high, but my good cholesterol is VERY good, I don t have the exact figures. My Dr put me on Simvastatin approx three years ago. I took them willingly, and carried on my life as best I could, not realising how tiered and exhausted they made me feel with lots of aches and pains, I thought my problems where early menopause. Anyway last year after much research on the internet, I discovered that statins could give bad side affect in concentration and tiredness and muscle weakness, so I decided to address this with my Dr. Who instead of listening, gave me another tablet to take on top of the statins, because my cholesterol had started to rise again. (Sorry don t have the name of this one) I took these for a month, and they made me almost incapable of getting out of bed, the tiredness was so debilitating. I decided to stop taking them, and the Simvastatins. So I gradually weaned myself off of the drugs. I had decided not to tell the Dr, so I did it on my own. Anyway, when I went back to the Dr about something else a few months later, I told them what I had done, they strongly advised me to take another type of Statin. This time Atrovastatin 10mg was to be taken. I said I would but if they made me feel bad, I would stop them straight away. I took them for 10 days and started to get all the same side effects so just stopped, and the Dr could not persuade me to re take them. Then this year I have had a cholesterol test, and I am now showing a total of 7.1 When they told me how high it was, I said I didn’t care, because Id rather die tomorrow, than spend any more time taking these drugs. Anyhow they persuaded me to have one more try, and have given me Fluvastatin 20mg. That was nearly a month ago, and I haven’t talked myself into starting to take them yet, but would just like some general advice about High Cholesterol. Does high cholesterol mean that I’m going to have a heart attack or does it just mean I might? I do have heart problems in my family, my mother died at 48 of a massive stroke, but she was very over weight, and my father has just been prescribed Simvastins, for his high cholesterol, and he like me now, is a very slight man, he is 74 years old, and has developed Altzimers. He has also started to complain about tiredness and weakness ( possibly the same side effects as me). He does not eat a lot of high fat foods, and often forgetting to eat at all unless it is put infront of him. Can cholesterol really be inherited? What can I do? I live in the Mediterranean most of the time, so I feel my life style is very healthy. I eat plenty of fruit and veg, I drink moderately and do not smoke. We cant get takeaway food here, so nearly everything is prepared from scratch. My only vice is butter, and that is only when I m worrying about all this. Is there any alternatives to Statins, I did read something about a dialysis machine for cholesterol? But that was a long time ago, and was in the early stage of development. Should I try these next ones, or just forget it and see what happens. I like my life now, When I was on the Simvastatins, I felt I had no life at all, almost like I was taking part in someone else s life, not quite mine. I don t want to go back to feeling like that. Please help....

doctor1 MD

Hi I just had my T4 free levels are 1.2 and my TSH 3rd generation level is 0.69, my Endocrinologist tells me everything is perfect yet I am suffering from depression, severe constipation, weight gain, dry skin, no sex drive, high cholesterol, and have felt like this for 2 years, I take Levothyroxin 25mcg daily and feel its not enough, I am now having problems with gall bladder........whats your opinion?

doctor1 MD

I am 43, 5'5", 180 and have high blood pressure, high cholesterol ( which is all under control now). I have celiac sprue diease, lymphaedema in both legs and constanstally have problems with rapid heart beats even in the resting stage. I have quite abit of chest pains and do not know what is going on. Any advice on what I should do?

doctor1 MD

i have dark nuckles, toes, knees and elbows. having done a bit of research i think its acanthosis. however having looked at the causes of acanthosis i.e obesity, high cholesterol, etc - i dont have any of them. i ve always had darkness around my nuckles, toes, etc. I would like to know if there is a cosmetic procedure which would fix it. Thank you i dont have any medical problems, i m 22.

doctor1 MD

I woke up this morning g with swollen lips and itchy bumps on my upper arms YYYY@YYYY

doctor1 MD

are you able to help me with my medicine for High Blood Pressure?

doctor1 MD

Hello, I am a 64 year old healthy male. For more then 25 years I have been taking statins for high cholesterol , lipitor and others however now I am using repatha injection once a month to keep my cholesterol low. Now over the course of these...